Q. Is it possible to get depression due to SLE?

Answered by
Dr. Kumarshri Shriniwas Saraswat
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Aug 31, 2019 and last reviewed on: Sep 03, 2019

Hello doctor,

I am a 22-year-old female diagnosed with SLE at age 18. I have a difficult time concentrating and keeping my focus on things that I have to do. On some days I have trouble falling asleep and almost every day I have trouble getting a good night's sleep. I feel myself tossing and turning throughout the night. I try to get an adequate amount of exercise in throughout the week and walk almost every day. I know that chronic diseases can lead to depression but I can honestly say that it is not knowing that I have a disease that makes me feel unhappy. I just feel like I am mentally unstable sometimes. Sometimes it feels that everyday life situations are a lot more stressful to me than they used to be. And I feel like I am always on the verge of a mental breakdown. I have been feeling depressed off and on for at least two years. My lupus has been totally under control with the Plaquenil that I take daily. My BP runs a slightly over the normal at about 125/84, resting pulse in low 70's and BS WDL.

Dr. Kumarshri Shriniwas Saraswat

Psychiatry Psychologist/ Counsellor Psychotherapy Sexology Sleep Medicine
#

Hello,

Welcome to icliniq.com.

I can understand what you are going through, and I will try to be as helpful as possible. There are two possibilities:

1. The depression is not because of lupus but comorbidity. This is likely if there is a family history of depression.

2. Plaquenil could have some contribution to your problems. Insomnia is a known side effect of it. So, you can try taking it in the morning if you are taking it at night. Also, there are case reports of mood changes secondary to Hydroxychloroquine. Since your lupus is so nicely controlled with Plaquenil, it would not be wise to stop the drug just because of this.

What I will recommend is to take it, first thing in the morning. A good sleep could in itself have a mood stabilizing and elevating effect. If this does not help much, you could ask your doctor for an antidepressant which promotes sleep. Agomelatine is one such drug that comes to mind, but it needs regular liver check-ups and has interactions with Ciprofloxacin, Omeprazole, Lorazepam, and Fluvoxamine. I could not find a known interaction with Plaquenil but I think your rheumatologist is the ideal person to ask. If mood swings are your major issue, a mood stabilizer could help. Take care.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Why do I have pain in my hands and wrists?

Query: Hi doctor, I am having pain in my hands and wrist and it started a few months ago. It is typically in the morning. I visited a doctor and she did blood tests. The result flagged in my blood tests was anti-Sm/RNP 2.8 and she has referred me to a rheumatologist, who cannot see me for the next two ...  Read Full »

Are crying without reason, feeling useless and demotivated related to depression?

Query: Hello doctor, Do I have depression? I need to know because I think it will be a whole lot easier if I know and admit it myself. Last night I was crying without reason, it has been like this for five years now. I can go on not going out of my room for a week without eating and every time I worry too...  Read Full »

Postpartum Depression

Article Overview: Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depression. Read Article


Dr. Sneha Kannan
Psychiatrist

Postpartum Depression Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depress...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.